Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 231, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2008, 8:49 PM CDT for Benton County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 19, 2008, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 135 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 7:59 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 200149 SVRDVN IAC011-200245- /O.NEW.KDVN.SV.W.0231.080720T0149Z-080720T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 849 PM CDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA... * UNTIL 945 PM CDT. * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF SHELLSBURG TO 8 MILES WEST OF BELLE PLAINE...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF VINTON TO 21 MILES NORTHWEST OF MARENGO...AND MOVING EAST AT 29 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KEYSTONE AROUND 855 PM CDT... VAN HORNE...SHELLSBURG AND BELLE PLAINE AROUND 905 PM CDT... LUZERNE AROUND 915 PM CDT... NEWHALL AROUND 920 PM CDT... BLAIRSTOWN AROUND 925 PM CDT... ATKINS AROUND 930 PM CDT... THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 40 AND 41. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND IT REMAINS A THREAT. LAT...LON 4203 9231 4223 9184 4186 9183 4186 9231 TIME...MOT...LOC 0149Z 269DEG 25KT 4219 9179 4193 9241 $$ HAASE
1 follow-up statement
000 WWUS53 KDVN 200241 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 940 PM CDT SAT JUL 19 2008 IAC011-200250- /O.EXP.KDVN.SV.W.0231.000000T0000Z-080720T0245Z/ BENTON IA- 940 PM CDT SAT JUL 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BENTON COUNTY EXPIRES AT 945 PM CDT... THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE WEAKENED SOMEWHAT. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE INTENSE LIGHTNING...HEAVY RAIN AND GUSTY WINDS TO 40 TO 50 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4203 9231 4223 9184 4186 9183 4186 9231 TIME...MOT...LOC 0240Z 269DEG 25KT 4219 9131 4194 9193 $$ HAASE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:23 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 19, 3:23 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 323 PM CDT SAT JUL 19 2008 .SYNOPSIS... COMPLICATED WEATHER SCENARIO ACROSS THE FORECAST AREA THIS AFTERNOON. THE MCS THAT MOVED THROUGH THE AREA OVERNIGHT HAD VERY SCATTERED CONVECTION...SO WE HAD LOCATIONS WITH UP AROUND 2 INCHES OF RAIN...BUT OTHER LOCATIONS THAT ONLY RECEIVED LESS THAN A TENTH OF AN INCH. A STRIPE FROM APPROXIMATELY CEDAR RAPIDS TO FREEPORT GOT THE MOST RAIN...AND HAD A FEW LOCATIONS WITH 1 TO 2 INCHES OF RAINFALL OR MORE. THE MCV THAT WAS ASSOCIATED WITH THIS CONVECTION HAS MOVED WELL OFF TO THE EAST...AND FOR NOW THE AREA IS DRY. AN MCS MOVED ACROSS SOUTH DAKOTA OVERNIGHT AND HAS BEEN DECAYING OVER SOUTHERN MINNESOTA THIS MORNING. IT APPEARS TO HAVE LAID OUT SOME SORT OF OUTFLOW BOUNDARY/WARM FRONT FROM CENTRAL MINNESOTA SOUTHEAST ACROSS THE ARX AREA AND INTO NORTHERN ILLINOIS. A COLD FRONT IS DRAPED FROM WESTERN NEBRASKA NORTHEAST ACROSS TO SOUTHERN MINNESOTA AND EAST INTO WISCONSIN AND MICHIGAN. NEW CONVECTION HAS FIRED ALONG THIS BOUNDARY OVER SOUTHEASTERN SOUTH DAKOTA...WHERE THERE IS GOOD PRESSURE FALLS...MOISTURE CONVERGENCE AND PLENTY OF INSTABILITY. && .SHORT TERM...TONIGHT... FROM THE CONFUSED TANGLE OF BOUNDARIES AND FRONTS THIS AFTERNOON THE MAIN CONCERN HAS BECOME WHERE THE NEXT MCS WILL FIRE. THE CONVECTION OVER SOUTH DAKOTA HAS BECOME SURFACE BASED AS IT HAS NOW MOVED AWAY FROM THE INITIATING BOUNDARY AND INTO THE AREA OF PRESSURE FALLS AND MOISTURE CONVERGENCE JUST TO THE EAST. FOR OUR FORECAST AREA...WE APPEAR TO BE WEAKLY CAPPED AND THE CLOUDINESS AROUND THIS AFTERNOON IS KEEPING CONVECTION FROM DEVELOPING. TONIGHTS CONVECTION...WHICH I HAVE ALREADY MENTIONED ABOVE OVER SOUTHEAST SD AND SW MN...WILL SLIDE EAST ACROSS THE MN/IA BORDER LATE THIS AFTERNOON AND EVENING. IT WILL PUSH A WING OF CONVECTION SOUTHEAST ACROSS THE CWA LATE THIS EVENING...LIKELY STARTING AROUND THE 03Z TIME FRAME...AND LASTING MUCH OF THE NIGHT. THE MAIN RISK WILL BE HEAVY RAIN ACROSS THE NORTH AS THE PRECIPITABLE WATER VALUES WILL BE UP IN THE 1.5 TO 2.0 INCH RANGE. CONVECTION DOES LOOK LIKE IT SHOULD BE FAIRLY PROGRESSIVE...BUT THERE IS SOME RISK OF REPEAT THUNDERSTORMS LATER IN THE EVENT. FOR NOW HAVE DECIDED TO HOLD OFF...AND WILL LET THE EVENING SHIFT DECIDE IF THE POSSIBLE TRAINING WILL SET UP IN THE RIGHT AREA OR NOT. WHILE WE ARE IN A SLIGHT RISK OF SEVERE WEATHER...FEEL THAT THE RISK IS GOING TO BE SOMEWHAT ISOLATED AS CONVECTION CURRENTLY MOVING ALONG THE MN/IA BORDER WILL HAVE TO PUSH SOMETHING DOWN INTO THE CWA BEFORE ABOUT 9-10 PM FOR US TO HAVE A SIGNIFICANT RISK OF SEVERE...WHICH QUICKLY DIMINISHES AFTER THAT. ...LE... .LONG TERM...SUNDAY THROUGH SATURDAY... AREA REMAINS IN ACTIVE PATTERN THROUGH AT LEAST MONDAY NIGHT AS THE LOW LEVEL BOUNDARY REMAINING IN THE VICINITY...WITH HIGH PW AIRMASS AND FAST ZONAL UPPER FLOW JUST TO THE NORTH KEEPING FAVORABLE CONDITIONS FOR PERIODIC MCS ACTIVITY. THIS LOOKS TO CHANGE BY EARLY NEXT WEEK AS MODELS IN AGREEMENT WITH UPPER LEVEL RIDGE BUILDING OUT WEST WITH SURFACE HIGH OVER GREAT LAKES FEEDING DRIER LOW LEVEL AIRMASS INTO THE CWFA. THIS WILL PROVIDE A BREAK FROM DAILY THUNDERSTORM CHANCES AND THE SUMMER HEAT AND HUMIDITY TUE AND WED. PATTERN AGAIN BECOMES ACTIVE THU THROUGH SAT AS UPPER RIDGE FLATTENS AND DEEPER MOISTURE/HIGH PW AIRMASS RETURNS UPSTREAM INTO THE NORTHERN PLAINS. SUNDAY...CHALLENGE WILL BE HOW FAR SOUTH THE SYNOPTIC FRONT GETS PUSHED BY OVERNIGHT CONVECTION TONIGHT...AND RESULTING AFFECT ON LOCATION OF LATE DAY AND EVENING CONVECTION. BULK OF THE DAY LOOKS TO BE BETWEEN PERIODS OF SYNOPTIC FORCING WITH H7 TEMPERATURES CLOSE TO 10 DEG C CAPPING CONVECTION AND HAVE MAINTAINED ONLY SLIGHT CHANCE POPS. DECENT WAA DEVELOPS AT H8 ACROSS THE SOUTH...WITH VALUES APPROACHING 22 DEG BY AFTERNOON RESULTING IN HIGHS REACHING LOWER 90S OVER AT LEAST THE SOUTH. SUN NIGHT INTO MON...FORCING AHEAD OF STRONGER SHORTWAVE CURRENTLY MOVING INTO ND ARRIVES SUN NIGHT WITH SUPPLY OF HIGH PW AIRMASS ALREADY POOLING OVER THE CWA AT THE TIME SETTING THE STAGE FOR AN MCS TO DEVELOP OVER OR NEAR THE CWA AND HAVE RIBBON OF HIGH CHANCE POPS ACROSS THE CENTRAL CWA WHERE THE LOW LEVEL BOUNDARY WILL LIKELY RESIDE. WITH GFS PW VALUES AGAIN PROGGED TO EXCEED 2 INCHES...WILL CONTINUE THE THREAT OF HEAVY RAINFALL AND WILL HAVE TO MONITOR FOR FLASH FLOOD WATCH NEED IN ESPECIALLY E CENTRAL IA THAT HAS ALREADY BEEN HIT BY SEVERAL HEAVY RAINFALL EVENTS THE PAST COUPLE DAYS. WILL KEEP CHANCE POPS OVER AREA THROUGH MON UNTIL SYNOPTIC SUBSIDENCE ARRIVES MON NIGHT AND SURFACE FRONT SHIFTS SOUTH. SURFACE HIGH OVER GREAT LAKES TO FEED DRIER AND SLIGHTLY COOLER AIRMASS INTO AREA TUE AND WED...THEN HEAT AND HUMIDITY RETURNS THU THROUGH SAT. BEST POTENTIAL FOR WIDESPREAD THUNDERSTORMS ARE CENTERED ON THU AND THU NIGHT...WHEN MODELS...ESPECIALLY THE ECMWF...DEPICT THE NEXT FROPA AND POTENT SURFACE LOW IMPACTING THE REGION WITH HEAVY RAIN POTENTIAL. BROUGHT IN SAT AS DRY WITH TEMPS NEAR CLIMO FOR NOW...BUT WITH ACTIVE PATTERN AND CURRENT POOR AGREEMENT AMONG MODELS THAT FAR OUT...FORECAST CONFIDENCE IS BELOW AVERAGE. ..SHEETS.. && .AVIATION... SCT-BKN MVFR CIGS ACROSS THE TAF LOCATIONS THIS AFTERNOON AND EARLY EVENING...IN A VERY HUMID AIRMASS. THUNDERSTORMS EXPECTED TO MOVE INTO TAF LOCATIONS LATE EVENING AND OVERNIGHT WITH MAINLY MVFR CIGS AND VSBYS...WITH OCCASIONAL IFR CONDITIONS IN STRONGER CELLS. MVFR CONDITIONS TO LINGER INTO SUNDAY MORNING BEHIND CONVECTION. ...LE... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/SHEETS
Hazardous weather outlook, Jul 19, 4:50 AM CDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT SAT JUL 19 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 450 AM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREAS OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST...AND OUT OF THE OUTLOOK AREA EARLY THIS MORNING. BY AFTERNOON...PARTLY CLOUDY SKIES WILL ALLOW TEMPERATURES TO WARM INTO THE LOWER TO MID 80S...AND ALONG WITH HIGH HUMIDITY LEVELS...THIS WILL PROVIDE THE FUEL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY 34 IN IOWA AND ILLINOIS. THE PRIMARY RISK WITH STORMS WILL BE HEAVY RAIN ONCE AGAIN...BUT DAMAGING WINDS WILL ALSO BE POSSIBLE. TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER IOWA...ILLINOIS...AND WISCONSIN. THIS AREA OF STORMS MAY BRING ADDITIONAL HEAVY RAIN...AND A RISK FOR FLASH FLOODING TO PORTIONS OF THE OUTLOOK AREA. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. HEAVY RAIN WILL BE LIKELY WITH THUNDERSTORMS SUNDAY NIGHT. OTHER THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL REPORTS WOULD BE APPRECIATED. ERVIN
In the hours before
Special weather statement, Jul 19, 6:13 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 PM CDT SAT JUL 19 2008 IAZ040>042-051>053-063>065-076-077-200115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- KEOKUK-WASHINGTON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON... SIGOURNEY...WASHINGTON 613 PM CDT SAT JUL 19 2008 ...INTENSE THUNDERSTORMS DEVELOPING LATER THIS EVENING... A LINE OF INTENSE THUNDERSTORMS...PRESENTLY MOVING EAST-SOUTHEAST AT 35 MPH ACROSS NORTHERN IOWA...WILL ENTER EASTERN IOWA LATER THIS EVENING. BY 8 PM...THE STORMS WILL REACH THE INDEPENDENCE AREA. BY 9 PM...THE STORMS WILL EXTEND ALONG A LINE THROUGH VINTON AND MANCHESTER. THE STORMS WILL CONTINUE MOVING EAST-SOUTHEAST THEREAFTER. THESE STORMS WILL BE CAPABLE OF PRODUCING VIVID CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WIND GUSTS AS HIGH AS 60 MPH AND NICKEL SIZED HAIL. JAZ
Special weather statement, Jul 19, 7:21 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 PM CDT SAT JUL 19 2008 IAZ040>042-051>053-063>065-076-077-200330- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- KEOKUK-WASHINGTON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON... SIGOURNEY...WASHINGTON 721 PM CDT SAT JUL 19 2008 ...INTENSE THUNDERSTORMS APPROACHING EASTERN IOWA... A LINE OF INTENSE THUNDERSTORMS...PRESENTLY MOVING EAST-SOUTHEAST AT 35 MPH ACROSS NORTHERN IOWA...WILL ENTER EASTERN IOWA WITHIN THE NEXT COUPLE HOURS. BY 830 PM...THE STORMS WILL REACH THE INDEPENDENCE AREA. BY 900 PM...THE STORMS WILL EXTEND ALONG A LINE THROUGH VINTON AND MANCHESTER. THEY WILL APPROACH THE MARENGO...CEDAR RAPIDS...ANAMOSA...MONTICELLO AND DUBUQUE AREAS BY 10 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING VIVID CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WIND GUSTS AS HIGH AS 60 MPH AND NICKEL SIZED HAIL. JAZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 54 min |
| Jul 19, 8:25 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 65 min |
| Jul 19, 8:40 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 55 min |
| Jul 19, 9:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jones | 53 min |
| Jul 19, 9:54 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 66 min |
| Jul 20, 3:10 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 28 hr |
| Jul 20, 11:24 AM CDT | River Flood Warning | DVN | Louisa | 4 days |
| Jul 20, 11:30 AM CDT | River Flood Warning | DVN | Keokuk | 47 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.